DEAR DR. ROACH: I suffer from depression. It comes and goes, but Ive been feeling sad, worried and angry at the world, as well as irritable, for the past four months or so. I force myself to function. My family doctor prescribed Effexor. He prescribed a 37.5 mg dose once a day to start and after one week, twice a day. I looked up the side effects and what I read scared me. Instead, Ive been taking 1,000 mg of St. Johns wort daily. It will be three weeks on Friday, March 29. To date, I have noticed no discernible effect.
I told my doctor I would take the Effexor after three weeks if the St. Johns wort hasnt helped. Should I take his advice? Are there better alternatives? I am middle-age and take zero prescription drugs. S.M.
ANSWER: St. Johns wort, Hypericum perforatum, is a yellow flower that has been medicinally used for centuries. Initial studies suggested benefit in people with mild to moderate depression, and several substances in the flower have been shown to have pharmacologic effects on serotonin receptors, among other effects. However, other trials have shown St. Johns wort to be no better than placebo. It does have important drug interactions, fortunately not an issue for you (as long as you let the St. Johns wort wear off before starting Effexor), but for some people the potential interactions are dangerous. Side effects are not common, but include gastrointestinal upset, dizziness and confusion, fatigue, dry mouth and sexual side effects. It can make people more sensitive to sunlight, and may decrease fertility.